Hail, Cheyenne
- When
- June 21, 6:13 PM MST
- Where
- Cheyenne County, 2.94 mi W of Kit Carson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.765, -102.834
A significant storm moved across Cheyenne County Colorado and Wallace County Kansas on the evening of June 21, 2019. This storm produced powerful wind gusts and hail ranging from quarter size to tennis ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A significant storm moved across Cheyenne County Colorado and Wallace County Kansas on the evening of June 21, 2019. This storm produced powerful wind gusts and hail ranging from quarter size to tennis ball size. Sporadic wind damage occurred with this storm along with damage associated with wind-driven hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 4:46 PM MST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 546 PM MDT Fri Jun 21 2019 .SHORT TERM...(This evening through Saturday) Issued at 1233 PM MDT Fri Jun 21 2019 Overview: SW flow aloft will prevail over the Tri-State area through Saturday -- on the eastern periphery of a broad upper low situated over northern portions of the Rockies and Intermountain West. Today-Tonight: A weak surface low was situated downstream of the area invof Dodge City at 19Z, and a weak surface high was situated upstream invof southeast Wyoming. Convection developing within a SW-NE corridor of enhanced mid-level frontogenesis in north-central CO, southeast WY, and western NE will strengthen and reinforce the aforementioned surface high via evap cooling/ wetbulbing -- strengthening low-level northerly flow over the Tri-State area, advecting a drier airmass into the region, and shifting the weak sfc low (currently invof Dodge City) toward the southeast. Little in the way of forcing will be present over the Tri-State late this aft/eve -- on the W-NW periphery of the surface low in south-central KS. Expect mlcape values ranging from 0-100 J/kg in the far W/NW to ~1500 J/kg in the SE this afternoon, and DCAPE values ranging from 500-1000 J/kg in northeast CO (where mid-level lapse rates are weak) to 1000-1300 J/kg in western KS (where mid-level lapse rates are steeper). 20Z SPC Mesoanalysis data still indicated 50-100 J/kg of CIN and visible satellite imagery still indicates stable wave clouds over the Tri-State area. Lingering convective inhibition and weak forcing suggest that in-situ convection is unlikely today -- though convection may propagate downstream from the CO Foothills into the Tri-State area late this aft/eve. Although the thermodynamic environment in place may be sufficient to support/maintain convection, it does not appear all that conducive for severe weather. With the above in mind, expect the relative best potential for convection in northeast CO between 00-04Z. Saturday: Northerly low-level flow is currently anticipated to persist through the day, preventing meaningful return flow or significant airmass recovery. Scattered convection developing along the CO Front Range/Palmer Divide late Sat afternoon may approach the Yuma/Kit Carson/Cheyenne county borders ~00Z -- otherwise, precipitation is not anticipated. .LONG TERM...(Saturday night through Friday) Issued at 143 PM MDT Fri Jun 21 2019 An upper closed low is over south central Canada at the start of the period, with a trough extending south across the Rockies. This places the region under southwest flow aloft. The trough swings through the High Plains Saturday night into Sunday, generating chances for showers and thunderstorms. There will be a potential for widespread precipitation as a shortwave pushes through; however, confidence in severe weather is low at this time. Abundant shear of 50 knots is forecast, but the better instability/CAPE appears to be southeast of the region by the evening hours. That being said, cannot rule out a few strong to severe storms capable of large hail and damaging winds lingering into the evening in eastern Colorado and northwest Kansas. Chances for showers and general thunderstorms continue into Sunday before the trough exits the area Sunday night and dry weather returns to the forecast. Drier conditions are anticipated to start the the work week. West to northwest flow develops on Monday as surface high pressure noses into the region. Upper ridging amplifies over the Rockies Tuesday, then progresses onto the Plains midweek where it stays for the remainder of the long term. Some moisture still filters into the area under the ridge as a closed low pushes onto the Pacific Northwest and upper flow becomes southwesterly. Weak disturbances result in some diurnally driven, slight chances for storms each evening Tuesday through Friday. Temperatures steadily climb through the period, with highs in the mid 60s to mid 70s on Sunday reaching the upper 80s to low 90s Wednesday onward. Low temperatures range from the mid 40s to upper 60s throughout the long term, gradually warming in that range through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 536 PM MDT Fri Jun 21 2019 VFR conditions are expected at GLD and MCK through the 00Z TAF period. Isolated thunderstorms will move across the area between 02-07Z, but the probability of any one of those storms moving across either TAF site is low. Weak upslope winds of a north northeasterly direction after 06Z will help increase moisture between the surface and 5k AGL, so have an area of broken ceilings around 3500ft AGL at both locations Saturday morning that should diminish by late afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JBH AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 535 PM MDT Fri Jun 21 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 535 PM MDT Fri Jun 21 2019 /635 PM CDT Fri Jun 21 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A severe thunderstorm watch is currently in effect for areas along and south of Interstate 70 from Flagler, Colorado to Colby, Kansas. Isolated supercell thunderstorms capable of producing hail up to two inches in diameter and damaging wind gusts up to 75 mph this evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Isolated severe thunderstorms will be possible late Saturday afternoon and evening in eastern Colorado and extreme western Kansas, primarily along and west of Highway 25 between 6 PM and 11 PM MDT. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
522 PM MDT Fri Jun 21 2019
COZ091-092-212345-
Kit Carson County CO-Cheyenne County CO-
522 PM MDT Fri Jun 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 545
PM MDT...
At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Boyero, or 15 miles south of Flagler, moving east
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.
LAT...LON 3917 10316 3918 10315 3914 10282 3888 10292
3897 10316
TIME...MOT...LOC 2322Z 287DEG 26KT 3909 10316
AWSpecial Weather Statement
National Weather Service Goodland KS
705 PM MDT Fri Jun 21 2019
COZ092-220115-
Cheyenne County CO-
705 PM MDT Fri Jun 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 715 PM MDT...
At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kit Carson, or 29 miles south of Flagler, moving
northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wild Horse.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.
LAT...LON 3904 10291 3904 10278 3888 10263 3874 10298
3889 10311
TIME...MOT...LOC 0105Z 234DEG 31KT 3887 10297
AWThe Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
11 hail, 7 thunderstorm wind. Local standard time, as filed.
Estimated gust.
A large metal grain bin at the Cargill Elevators was shifted 3 to 4 inches of its foundation.
NWS Storm Survey concluded a significant wind event moved through Cheyenne Wells. Damage consisted of numerous tree limbs broken and down, uplift and overthrow of a metal roof, loss of another deck awning/metal roof, loss of siding to a home, loss of roofing material to a few mobile homes, and a few trees down.
Measured with a Davis Vantage Vue while stationary.
Significant wind damage found in Arapahoe from a supercell thunderstorm. Damage consisted of tree limbs snapped, a garage structure lost at a home, and metal roofing and support structure blown off of concrete grain elevators.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840643, 840644, 840645, 840646, 840656, 840647, 840657, 840655, 840648, 866158, 840658, 840649, 840650, 840652, 840651, 840653, 840654, 840659.